Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Uniqueness and regularity for a system of interacting Bessel processes via the Muckenhoupt condition

Authors: Sebastian Andres and Max-K. von Renesse
Journal: Trans. Amer. Math. Soc. 364 (2012), 1413-1426
MSC (2010): Primary 60J60, 42B37
Published electronically: October 11, 2011
MathSciNet review: 2869181
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the regularity of a diffusion on a simplex with singular drift and reflecting boundary condition which describes a finite system of particles on an interval with Coulomb interaction and reflection between nearest neighbors.

As our main result we establish the strong Feller property for the process in both cases of repulsion and attraction. In particular, the system can be started from any initial state, including multiple point configurations. Moreover, we show that the process is a Euclidean semi-martingale if and only if the interaction is repulsive. Hence, contrary to classical results about reflecting Brownian motion in smooth domains, in the attractive regime a construction via a system of Skorokhod SDEs is impossible. Finally, we establish exponential heat kernel gradient estimates in the repulsive regime.

The main proof for the attractive case is based on potential theory in Sobolev spaces with Muckenhoupt weights.

References [Enhancements On Off] (What's this?)

  • 1. S. Albeverio and M. Röckner.
    Classical Dirichlet forms on topological vector spaces--closability and a Cameron-Martin formula.
    J. Funct. Anal., 88(2):395-436, 1990. MR 1038449 (91g:47030)
  • 2. L. Ambrosio, G. Savaré, and L. Zambotti.
    Existence and stability for Fokker-Planck equations with log-concave reference measure.
    Probab. Theory Related Fields, 145(3-4):517-564, 2009. MR 2529438 (2010k:60271)
  • 3. S. Andres and M.-K. von Renesse.
    Particle approximation of the Wasserstein diffusion.
    J. Funct. Anal., 258(11):3879-3905, 2010. MR 2606878 (2011b:60224)
  • 4. R. F. Bass, K. Burdzy, and Z.-Q. Chen.
    Uniqueness for reflecting Brownian motion in lip domains.
    Ann. Inst. H. Poincaré Probab. Statist., 41(2):197-235, 2005. MR 2124641 (2005k:60174)
  • 5. R. F. Bass and P. Hsu.
    The semimartingale structure of reflecting Brownian motion.
    Proc. Amer. Math. Soc., 108(4):1007-1010, 1990. MR 1007487 (91a:60205)
  • 6. R. F. Bass and P. Hsu.
    Some potential theory for reflecting Brownian motion in Hölder and Lipschitz domains.
    Ann. Probab., 19(2):486-508, 1991. MR 1106272 (92i:60142)
  • 7. R. F. Bass and E. A. Perkins.
    Degenerate stochastic differential equations with Hölder continuous coefficients and super-Markov chains.
    Trans. Amer. Math. Soc., 355(1):373-405 (electronic), 2003. MR 1928092 (2003m:60144)
  • 8. J. Bertoin.
    Excursions of a $ {\rm BES}\sb 0(d)$ and its drift term $ (0<d<1)$.
    Probab. Theory Related Fields, 84(2):231-250, 1990. MR 1030728 (91e:60229)
  • 9. E. Cépa and D. Lépingle.
    Diffusing particles with electrostatic repulsion.
    Probab. Theory Related Fields, 107(4):429-449, 1997. MR 1440140 (98k:60177)
  • 10. A. Eberle.
    Uniqueness and non-uniqueness of semigroups generated by singular diffusion operators.
    Springer, 1999. MR 1734956 (2001c:60122)
  • 11. E. B. Fabes, C. E. Kenig, and R. P. Serapioni.
    The local regularity of solutions of degenerate elliptic equations.
    Comm. Partial Differential Equations, 7(1):77-116, 1982. MR 643158 (84i:35070)
  • 12. T. Fattler and M. Grothaus.
    Strong Feller properties for distorted Brownian motion with reflecting boundary condition and an application to continuous $ N$-particle systems with singular interactions.
    J. Funct. Anal., 246(2):217-241, 2007. MR 2321042 (2008b:60178)
  • 13. J. Fritz and R. L. Dobrushin.
    Non-equilibrium dynamics of two-dimensional infinite particle systems with a singular interaction.
    Comm. Math. Phys., 65(1):96, 1979. MR 1552623
  • 14. M. Fukushima.
    A construction of reflecting barrier Brownian motions for bounded domains.
    Osaka J. Math., 4:183-215, 1967. MR 0231444 (37:6999)
  • 15. M. Fukushima.
    On semi-martingale characterizations of functionals of symmetric Markov processes.
    Electron. J. Probab., 4:18, 32 pp., 1999. MR 1741537 (2001b:60091)
  • 16. D. J. Grabiner.
    Brownian motion in a Weyl chamber, non-colliding particles, and random matrices.
    Ann. Inst. H. Poincaré Probab. Statist., 35(2):177-204, 1999. MR 1678525 (2000i:60091)
  • 17. T. Kilpeläinen.
    Weighted Sobolev spaces and capacity.
    Ann. Acad. Sci. Fenn. Ser. A I Math., 19(1):95-113, 1994. MR 1246890 (95h:46054)
  • 18. P.-L. Lions and A.-S. Sznitman.
    Stochastic differential equations with reflecting boundary conditions.
    Comm. Pure Appl. Math., 37(4):511-537, 1984. MR 745330 (85m:60105)
  • 19. H. Osada.
    Dirichlet form approach to infinite-dimensional Wiener processes with singular interactions.
    Comm. Math. Phys., 176(1):117-131, 1996. MR 1372820 (96m:60178)
  • 20. D. Revuz and M. Yor.
    Continuous martingales and Brownian motion.
    Springer, third edition, 1999. MR 1725357 (2000h:60050)
  • 21. H. Spohn.
    Interacting Brownian particles: A study of Dyson's model.
    In Hydrodynamic behavior and interacting particle systems (Minneapolis, Minn., 1986), pages 151-179. Springer, New York, 1987. MR 914993 (89k:82016)
  • 22. D. W. Stroock.
    Diffusion semigroups corresponding to uniformly elliptic divergence form operators.
    In Séminaire de Probabilités, XXII. Springer, Berlin, 1988. MR 960535 (90b:35071)
  • 23. K. T. Sturm.
    Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality.
    J. Math. Pures Appl. (9), 75(3):273-297, 1996. MR 1387522 (97k:31010)
  • 24. H. Tanaka.
    Stochastic differential equations with reflecting boundary condition in convex regions.
    Hiroshima Math. J., 9(1):163-177, 1979. MR 529332 (80k:60075)
  • 25. A. Torchinsky.
    Real-variable methods in harmonic analysis.
    Academic Press Inc., 1986. MR 869816 (88e:42001)
  • 26. G. Trutnau.
    Skorokhod decomposition of reflected diffusions on bounded Lipschitz domains with singular non-reflection part.
    Probab. Theory Related Fields, 127(4):455-495, 2003. MR 2021192 (2004j:60173)
  • 27. B. O. Turesson.
    Nonlinear potential theory and weighted Sobolev spaces.
    Springer, 2000. MR 1774162 (2002f:31027)
  • 28. M.-K. von Renesse and K.-T. Sturm.
    Entropic measure and Wasserstein diffusion.
    Ann. Probab., 37(3):1114-1191, 2009. MR 2537551 (2010k:60185)
  • 29. F. Y. Wang.
    Application of coupling methods to the Neumann eigenvalue problem.
    Probab. Theory Related Fields, 98(3):299-306, 1994. MR 1262968 (94k:58153)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60J60, 42B37

Retrieve articles in all journals with MSC (2010): 60J60, 42B37

Additional Information

Sebastian Andres
Affiliation: Department of Mathematics, Technische Universität Berlin, Strasse des 17, Juni 136, 10623 Berlin, Germany

Max-K. von Renesse
Affiliation: Department of Mathematics, Technische Universität Berlin, Strasse des 17, Juni 136, 10623 Berlin, Germany

Keywords: Bessel process, reflecting boundary condition, Coulomb interaction, Feller property, Muckenhoupt weights
Received by editor(s): November 20, 2009
Received by editor(s) in revised form: May 21, 2010
Published electronically: October 11, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society